Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 14, 2021Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 14, 2021, 8:53 PM MDT for Baca County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 8:53 PM MDT (02:53 UTC)
Expired
Jul 14, 2021, 9:30 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Pueblo radar (KPUX), 158 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS85 KPUB 150253
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
853 PM MDT Wed Jul 14 2021
 
COZ097>099-150330-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
853 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 930 PM MDT...

At 852 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Pritchett, or 19 miles northwest of Springfield,
moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield and Two Buttes Reservoir. 

LAT...LON 3753 10301 3770 10293 3761 10246 3735 10258
TIME...MOT...LOC 0252Z 291DEG 17KT 3760 10289 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:09 PM MDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 14, 3:09 PM MDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Wed Jul 14 2021

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM MDT Wed Jul 14 2021

...Flash Flood Watch for the Mountains and burn scars through
this evening...

Currently...stratiform rain has spread across western Colorado into
the Continental Divide, while thunderstorms are developing along the
Eastern Mountains.  A cold front has dropped south across much of
the Plains turning winds northeasterly.  This has helped hold
dewpoints steady in the upper 40s to lower 50s.  Temperatures are
warm with mid 80s to lower 90s across the lower elevations.

Rest of today...moist upslope flow will continue across the Plains,
and help force continued convection along the Eastern Mountains.  A
strong, compact upper disturbance is also currently moving across
southern Colorado, which is helping sustain thunderstorm activity.
Expect shower and thunderstorms to fill in across much of the
Mountains, east into the I-25 corridor later this afternoon.  The
main concern will be the potential for flash flooding.  These storms
will be very efficient rain producers given the moist environment.
Flash flooding will be possible on area burn scars, as well as urban
areas along the I-25 corridor and in locations that have seen heavy
rainfall the past few days including the Wet Mountain Valley.  Not
looking like there is much of a severe threat given the atmospheric
profiles with low CAPE and very little shear.  Occasional wind
gusts to near 50 mph and perhaps penny size hail may accompany
stronger storms as they move onto the Plains.

Tonight...the upper shortwave will slowly shift southeast across
southern Colorado through the overnight hours.  Expect continued
showers and thunderstorms to track eastward, with the main focus
south of Highway 50 this evening, clearing into southwest Kansas by
morning.  Locally heavy rainfall will remain likely, especially
along the southern lee slopes of the Sangre de Cristo Mountains and
Raton Mesa.  Model guidance has dry conditions across the region by
Thursday morning.  Overnight lows will continue to be mild with 50s
and 60s across the area.

Thursday...the upper level pattern will begin to change with an
upper high over southern California beginning to build back
northward, while and upper trough moves across the Missouri Valley.
Models have really trended downward on convective potential across
Colorado for tomorrow.  Subsidence behind the departing wave over
southwest Kansas is the cause for this.  That being said, isolated
the scattered showers and thunderstorms are still expected, initially
over the Mountains, and spreading eastward into the I-25 corridor by
the late afternoon.  Better low level moisture will be in place,
with CAPE values around 1000 j/kg, however, shear will still be weak
at around 25 kts.  Thunderstorms will likely be favored over the
Palmer Divide and Raton Mesa.  A couple of thunderstorms could
become strong over these areas.  In addition, locally heavy rainfall
will once again be possible, and if a burn scar should happen to be
hit, flash flooding would be a concern.  Stronger storms could
produce gusty winds to near 50 mph and small hail.  As for
temperatures, highs will climb into the 80s across the Plains, and
70s to lower 80s for the San Luis Valley.  Mozley

.LONG TERM...(Thursday night through Wednesday)
Issued at 242 PM MDT Wed Jul 14 2021

Center of upper level high pressure drifts eastward toward the 4
corners on Friday, while plentiful low/mid level moisture remains
in the place over srn CO. Expect an upturn in convective activity
Friday afternoon and evening versus Thu, as subsidence behind
departing upper wave shifts eastward into the plains, leaving
behind at least neutral to slightly positive upward motion due to
some weak convectively induced vorticity sliding eastward through
the ridge. Max temps Fri should climb 3-8 degf as mid level
heights/temps increase and sun should be more plentiful for the at
least the first half of the day. Saturday looks very similar to
Friday, as upper high moves little and air mass remains relatively
unchanged.

High then begins to build northward along the CO/UT border Sun,
with the center of mid/upper level circulation ending up
somewhere in WY by Mon. As high builds north, wave dropping south
through the central plains pushes a weak cold front through the
plains on Sunday, with resultant upslope flow and moisture surge
keeping convective chances in place for both Sun and Mon over at
least the ern mts and plains, while max temps cool slightly along
and east of the mts. For Tue and beyond, pattern begins to look
unfavorable for much in the way of thunderstorm activity, as drier
air circulates around the WY high and pushes the main monsoon
plume south into AZ/NM/TX. There will likely be enough residual
moisture around for at least isolated afternoon/evening convection
over the mountains each day, though N-NE steering currents will
tend to take any mountain convection quickly s-sw away from the
I-25 corridor and eastern plains. Ridge position next week
suggests the warmest air mass will stay off to the west and north
of the area, with temps hanging out near mid-July averages through
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 242 PM MDT Wed Jul 14 2021

KCOS, KPUB, KALS: VFR conditions are expected over the next 24 hours
for all three TAF sites. There is a possibility that the TAF sites
could be impacted by heavy rain or thunderstorms this evening, which
could drop conditions to MVFR/IFR, but otherwise expect light rain
to impact the TAF sites before ending late this evening. Winds will
remain light and variable overnight, before beginning to increase in
magnitude tomorrow afternoon. Isolated to widely scattered rain
showers and thunderstorms are expected tomorrow afternoon and could
bring brief heavy downpours and gusty outflow winds. Confidence in a
TAF site being directly impacted is low at this time, so will only
go with VCSH in the TAFs. Smoke will again be present over the whole
area and will cause haziness tomorrow afternoon, but will not be
thick enough to lower flight categories.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ062-066>068-
072>075-077>080-087.

&&

SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...SIMCOE
Hazardous weather outlook, Jul 14, 11:30 AM MDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Wed Jul 14 2021

COZ058>089-093>099-151730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Wed Jul 14 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are forecast across southern
Colorado this afternoon and evening. The primary storm risks will
be lightning and locally heavy rainfall capable of producing flash
flooding. Burn scars and areas which received recent heavy
rainfall will be most susceptible to flash flooding. The risk for
flash flooding will be greatest through midnight for the
mountains and burn scars along and south of highway 50.

An embedded strong storm or two will also be possible this afternoon
and evening with the primary risk being penny sized hail and
localized wind gusts to 50 mph, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The pattern is expected to remain active Thursday and onwards,
with daily afternoon thunderstorms expected through this weekend.
Flash flooding will continue to be a primary concern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible over south central and southeast Colorado through
midnight.

88/88

In the hours before

Special weather statement, Jul 14, 4:13 PM MDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT Wed Jul 14 2021

COZ098-099-142245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
413 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Prowers and northeastern Baca Counties.

LAT...LON 3743 10208 3759 10225 3797 10205 3745 10204
TIME...MOT...LOC 2213Z 229DEG 13KT 3756 10209

mw
Special weather statement, Jul 14, 7:55 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
755 PM MDT Wed Jul 14 2021

COZ099-150230-
Springfield Vicinity/Baca County CO-
755 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA COUNTY UNTIL
830 PM MDT...

At 755 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Pritchett, or 21 miles west of Springfield, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pritchett.

LAT...LON 3738 10307 3760 10306 3735 10261 3725 10298
TIME...MOT...LOC 0155Z 315DEG 11KT 3743 10300

Hodanish
Special weather statement, Jul 14, 8:53 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
853 PM MDT Wed Jul 14 2021

COZ097>099-150330-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
853 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 930 PM MDT...

At 852 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Pritchett, or 19 miles northwest of Springfield,
moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield and Two Buttes Reservoir.

LAT...LON 3753 10301 3770 10293 3761 10246 3735 10258
TIME...MOT...LOC 0252Z 291DEG 17KT 3760 10289

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:55 PM MDTSpecial Weather StatementPUBBaca35 min
Jul 15, 3:37 PM MDTSpecial Weather StatementPUBFremont38 min
Jul 15, 3:40 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero35 min
Jul 15, 4:11 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero79 min
Jul 15, 5:28 PM MDTSpecial Weather StatementPUBBent, Crowley, Otero47 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.